Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 25, NWS Grand Rapids, MI

September 22, 20246 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 22, 2024, 3:42 AM EDT for 6 counties in Michigan. It took effect at Sep 22, 2024, 4:00 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2024, 3:42 AM EDT (07:42 UTC)
In effect from
Sep 22, 2024, 4:00 PM EDT
Expired
Sep 23, 2024, 11:00 AM EDT
In force
19 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WHUS43 KGRR 220742
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
342 AM EDT Sun Sep 22 2024

MIZ037-043-050-056-064-071-221545-
/O.NEW.KGRR.BH.S.0025.240922T2000Z-240923T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
342 AM EDT Sun Sep 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
MONDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From this afternoon through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...North sides of piers will be vulnerable to
  dangerous currents and overtopping.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
5 follow-up statements
449 
WHUS43 KGRR 221454
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1054 AM EDT Sun Sep 22 2024

MIZ037-043-050-056-064-071-222300-
/O.CON.KGRR.BH.S.0025.240922T2000Z-240923T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1054 AM EDT Sun Sep 22 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM EDT THIS
AFTERNOON THROUGH MONDAY MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From this afternoon through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The northern side of north piers and
  breakwaters will be especially dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
476 
WHUS43 KGRR 221945
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
345 PM EDT Sun Sep 22 2024

MIZ037-043-050-056-064-071-230345-
/O.CON.KGRR.BH.S.0025.240922T2000Z-240923T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
345 PM EDT Sun Sep 22 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From this afternoon through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
419 
WHUS43 KGRR 230037
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
837 PM EDT Sun Sep 22 2024

MIZ037-043-050-056-064-071-230845-
/O.CON.KGRR.BH.S.0025.000000T0000Z-240923T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
837 PM EDT Sun Sep 22 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Monday morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
635 
WHUS43 KGRR 230716
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
316 AM EDT Mon Sep 23 2024

MIZ037-043-050-056-064-071-231500-
/O.CON.KGRR.BH.S.0025.000000T0000Z-240923T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
316 AM EDT Mon Sep 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
780 
WHUS43 KGRR 231247
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
847 AM EDT Mon Sep 23 2024

MIZ037-043-050-056-064-231400-
/O.CAN.KGRR.BH.S.0025.000000T0000Z-240923T1500Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
847 AM EDT Mon Sep 23 2024

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have diminished and the Beach Hazards Statement is
cancelled.

$$

MIZ071-231500-
/O.CON.KGRR.BH.S.0025.000000T0000Z-240923T1500Z/
Van Buren-
847 AM EDT Mon Sep 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. 

* WHERE...Van Buren County.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Strong currents can pull swimmers into deeper water. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 22, 3:39 AM EDT, 3 minutes earlier. Its key messages:

  • Showers and isolated storms this afternoon, then dry and cooler
  • Rain chances Monday Night through Wednesday
  • Model differences in latter half of work week
Area forecast discussion, Sep 22, 3:39 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
339 AM EDT Sun Sep 22 2024

.KEY MESSAGES...

- Showers and isolated storms this afternoon, then dry and cooler

- Rain chances Monday Night through Wednesday

- Model differences in latter half of work week

&&

.DISCUSSION...
Issued at 339 AM EDT Sun Sep 22 2024

- Showers and isolated storms this afternoon, then dry and cooler

A cold front is slowly moving east across central WI early this
morning. Showers and thunderstorms continue to develop ahead of
this front and we'll likely see rain this afternoon as the front
moves over the cwa.

Based on forecast soundings, instability is the lacking
ingredient this afternoon. LI's are largely above 0c and CAPE
values are generally a couple of hundred joules/kg as the front
moves through. There is good moisture convergence along the front
thanks to a 40 kt LLJ and precipitable water values that climb to
near 2 inches. Shear values are decent, though, at 40 kts. We'll
continue with the idea of most locations seeing rainfall. Roughly
a quarter to half inch of rain is expected before the front moves
through and precipitation moves east.

RH progs suggest that clearing will occur from the northwest late
tonight and spread across the cwa Monday. After highs in the mid
70s today, highs will be around 70 Monday.

- Rain chances Monday Night through Wednesday

Shortwaves in both the southern and northern streams will converge
on the Great Lakes in the early to mid week time frame. A surface
low will move into the area on Tuesday lingering in the area Tuesday
night. Deeper moisture can be seen on GFS Bufkit overviews from
Monday night through much of Wednesday. We have 30-60 pct chances
for precipitation (highest south) as the low moves through the area.
PWAT values reach the 1.00 to 1.50 inch range with the low, so
precipitation amounts could be locally towards 1.00 inch, but most
areas will stay well below that.

- Model differences in latter half of work week

Differences between the ECWMF and GFS begin to show up Wednesday
night in terms of how the upper pattern evolves. The GFS has more in
the way of ridging through the Thursday through Saturday time frame,
while the ECMWF has an upper low nudging our direction from the mid
Mississippi valley. Bottom line at this point is we will feature dry
weather for much of the Wednesday and Thursday time frame. Model
blends give us isolated chances for rain Friday and Saturday. We
will roll with that at this point, as confidence is low in the most
likely solution at this point for day 6 and 7.

Temperatures will be near normals early in the week with the clouds
and precipitation, warming to above normal once again by the end of
the week. 70s for highs look likely Thursday and Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 214 AM EDT Sun Sep 22 2024

A cold front is located upstream tonight stretching from portions
of Central Wisconsin into Eastern Iowa. VFR weather is occurring
well east of the front here in Southwest Lower Michigan with
scattered areas of MVFR near the front off to our west. Showers
and thunderstorms are occurring at 06z especially over southern
Wisconsin. The front will make steady progress to the east today
and move through Southwest Lower Michigan in the afternoon and
evening hours. MVFR conditions will show up this afternoon as
lower ceilings fill in, which will trend to IFR in the late
afternoon and evening. Ceilings will dip below 1,000 feet between
21z and 02z near and just behind the front. At this point have
showers in the forecast, but we may need to add some thunder with
time as the threat gets closer. The thunder threat is not
significant or high, but will come between 18z and 23z. Isolated
to scattered storms are possible.

&&

.MARINE...
Issued at 339 AM EDT Sun Sep 22 2024

North winds will increase behind the cold front today. Wave progs
indicate waves will increase to 4-7 feet north of Whitehall this
afternoon. The higher waves will work south with time. We issued a
Small Craft Advisory and Beach Hazards Statement from this
afternoon through Monday morning for the hazards.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from this afternoon through Monday
     morning for MIZ037-043-050-056-064-071.
MARINE...Small Craft Advisory from 4 PM this afternoon to 11 AM EDT
     Monday for LMZ844>849.

&&

DISCUSSION...Duke/04
AVIATION...Duke
MARINE...04

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:41 AM EDTSmall Craft AdvisoryGRR31 hr

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.